Winter Storm, S Sierra Mtns
- When
- January 3, 10:00 PM PST to January 5, 9:00 AM PST
- Where
- S Sierra Mtns forecast zone
- Reported by
- Mesonet
A Pacific storm system moved across California on the 4th, bringing as much as 23 inches (Ostrander Lake, elevation 8200 feet msl) of new snow to the high country of the Southern Sierra Nevada. Strong northeast winds developed behind the storm over the Kern County mountains and deserts on the morning of the 5th, with gusts as high as 72 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
A Pacific storm system moved across California on the 4th, bringing as much as 23 inches (Ostrander Lake, elevation 8200 feet msl) of new snow to the high country of the Southern Sierra Nevada. Strong northeast winds developed behind the storm over the Kern County mountains and deserts on the morning of the 5th, with gusts as high as 72 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Jan 3, 9:16 PM PST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HANFORD CA 916 PM PST WED JAN 3 2007 .UPDATE...FRONTAL BAND OVER NORTHERN CALIFORNIA WITH PRECIP AHEAD OF IT MAKING VERY SLOW SOUTHWARD PROGRESS THIS EVENING. MODELS STILL CONSISTENT IN BRINGING THE PRECIP SOUTHWARD THURSDAY. THE NAM IS THE FASTEST...BRINGING PRECIP DOWN TO YOSEMITE AROUND MIDNIGHT AND TO AROUND MERCED BY 12Z WITH SIGNIFICANT AMOUNTS OF PRECIP SPREADING DOWN THE SIERRA THROUGH THE DAY. THE GFS IS JUST A SLIGHT BIT SLOWER BUT IS NOT AS BULLISH WITH THE AMOUNTS. CURRENT FORECASTS TIMING LOOKS SIMILAR TO THE NAM...SO WILL CONTINUE WITH WINTER HEADLINES FOR THE SIERRA. WIND WILL ALSO BE A PROBLEM FOR THURSDAY AS A STRONG JET MOVES SOUTH OVER THE REGION FOR GUSTY WINDS OVER THE HIGHER ELEVATIONS OF THE SIERRA. SFO-LAS SURFACE PRESSURE GRADIENT INCREASES TO 16-17 MB BETWEEN 00Z AND 06Z FRIDAY...SO WIND ADVISORY FOR THE KERN MOUNTAINS AND DESERT THURSDAY AFTERNOON THROUGH THURSDAY NIGHT LOOKS GOOD AS WINDS COULD BE QUITE STRONG THROUGH AND BELOW THE PASSES. WILL ALSO BECOME BREEZY IN THE VALLEY...ESPECIALLY ON THE WEST SIDE. NO CHANGES TO THE FORECAST AT THIS TIME. && .AIR QUALITY ISSUES... THE VALLEY AIR DISTRICT HAS ISSUED THE FOLLOWING FIREPLACE/WOOD STOVE BURNING DECLARATION FOR THURSDAY, JANUARY 4, 2007. WOOD BURNING IS DISCOURAGED IN FRESNO, KERN AND TULARE COUNTIES. && .PREV DISCUSSION... /ISSUED 309 PM PST WED JAN 3 2007/ SHORT TERM...CLEAR SKIES AND MILD TEMPERATURES ACROSS THE REGION THIS AFTERNOON. AREAS OF HAZE AFFECTING THE SAN JOAQUIN VALLEY. OTHERWISE LOTS OF SUNSHINE ELSEWHERE. HOWEVER A CHANGE IN THE WEATHER IN STORE FOR TOMORROW. A LONG FETCH OF LOW LEVEL MOISTURE EXTENDING E-W IS MOVING INTO NORTH CAL AND S OR. SHORT WAVE ENERGY WILL REACH THE FRONT TONIGHT BRINGING THE FRONT SOUTHWARD TO THE NORTH SECTORS OF CENTRAL CALIFORNIA LATE TONIGHT. PRECIPITATION THREAT MAY BEGIN EARLY THURSDAY MORNING NEAR YOSEMITE THEN SPREAD SOUTH REACHING THE SOUTH VALLEY DURING THE AFTERNOON. STRONG GUSTY WINDS WILL BE POSSIBLE WITH THIS STORM THURSDAY AFTERNOON AS IMPRESSIVE SURFACE GRADIENTS ALIGN WITH A 140KT JET. 50K WIND AT 10K FEET SHOULD PROVIDE GOOD OROGRAPHIC LIFT OVER THE SIERRA FOR THE POTENTIAL OF HEAVY SNOW. LESSER AMOUNTS TOWARDS THE SOUTH BUT THE STRONG WINDS MAY RESULT IN BLOWING SNOW WITH ADVISORY LEVEL AMOUNTS. EXPECT ADVISORY LEVEL GUST TO DEVELOP OVER THE TEHACHAPI MNTS AND MOJAVE DESERT PASSES BY THURSDAY AFTERNOON TO EARLY MORNING FRIDAY. THE TROF EXITS TO THE EAST FRIDAY AND DRY NORTH FLOW ALOFT DEVELOPS. THE UPPER RIDGE BEGINS BUILDING IN FOR DRY WEATHER AND TEMPERATURES WILL BE A FEW DEGREES BELOW AVERAGE. LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...FORECAST MODELS ARE IN GOOD AGREEMENT IN BUILDING A STRONG RIDGE OUT NEAR 130W AND KEEPING THE FORECAST AREA UNDER A WEAK NORTHWEST FLOW ALOFT THROUGH MONDAY. HIGH PRESSURE WILL REMAIN OVER THE GREAT BASIN AND THE WINDS OVER THE KERN COUNTY MOUNTAINS AND DESERT WILL REMAIN NORTHEAST TO EAST. IN AREAS OUTSIDE THE SAN JOAQUIN VALLEY, IT LOOKS CLEAR AND PLEASANT. IN THE SAN JOAQUIN VALLEY THE HIGH PRESSURE AND LIGHT WINDS SHOULD ALLOW FOR A TEXT BOOK FOG EVENT BEGINNING SUNDAY. BY TUESDAY, BOTH THE GFS AND EUROPEAN MODELS TRY AND BREAK DOWN THE RIDGE AS THE PROGS DEVELOP A TROUGH OFF THE PACIFIC NORTHWEST COAST. THIS SHOULD BRING A LOWERING OF HEIGHTS AND SOME COOLING TO THE MOUNTAINS HOWEVER THE FOG REGIME MAY CONTINUE IN THE SJV UNTIL THE INVERSION IS BROKEN. AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH 12Z TONIGHT AND THEN AS THE NEXT FRONTAL SYSTEM MOVES SOUTHEAST ACROSS THE AREA, MVFR CONDITIONS WILL BE LIKELY DUE TO CLOUDS AND RAIN. MVFR WILL CONTINUE THROUGH 00Z FRIDAY WITH MOUNTAIN OBSCURATIONS. FOR SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR KMCE...KFAT AND KBFL...AND TWEB ROUTES 421 AND 423. AIR QUALITY ISSUES... ISSUED: 01/02/2007 15:47 EXPIRES: 01/03/2007 23:59 THE VALLEY AIR DISTRICT HAS ISSUED THE FOLLOWING FIREPLACE/WOOD STOVE BURNING DECLARATION FOR WEDNESDAY, JANUARY 3, 2007. WOOD BURNING IS DISCOURAGED IN FRESNO, KERN, MADERA, MERCED, AND TULARE COUNTIES. && .HNX WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY FROM 6 AM THURSDAY TO MIDNIGHT PST THURSDAY NIGHT FOR CAZ097. WINTER STORM WARNING FROM 4 AM TO 10 PM PST THURSDAY FOR CAZ096. WIND ADVISORY FROM 12 PM THURSDAY TO 2 AM PST FRIDAY FOR CAZ095- 098-099. && WEATHER.GOV/HANFORD BEAN/MV/DUDLEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HANFORD CA 303 PM PST WED JAN 3 2007 CAZ096-041300- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- 303 PM PST WED JAN 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WARNING IS IN EFFECT FROM 4 AM THURSDAY TO 10 PM THURSDAY EVENING. PLEASE REFER TO SFOWSWHNX /WMO HEADER WWUS46 KHNX/ FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. WEATHER.GOV/HANFORD CAZ097-041300- TULARE COUNTY MOUNTAINS- 303 PM PST WED JAN 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TULARE COUNTY MOUNTAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT THURSDAY NIGHT. PLEASE REFER TO SFOWSWHNX /WMO HEADER WWUS46 KHNX/ FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. WEATHER.GOV/HANFORD CAZ095-098-099-041300- KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 303 PM PST WED JAN 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS AND DESERT. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND ADVISORY IS IN EFFECT FROM NOON THURSDAY TO 2 AM FRIDAY. PLEASE REFER TO SFONPWHNX /WMO HEADER WWUS76 KHNX/ FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. WEATHER.GOV/HANFORD MENDENHALL
2 strong wind, 1 winter storm, 1 heavy snow, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6827, 6828, 6829, 6830, 6831.